Wyoming, 2009

Tornado in Wyoming, July 27, 2009

July 27, 2009 · NWS UNR · 1 event in 1 county or zone

A tornado briefly touched down south of Savageton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tornado briefly touched down south of Savageton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 1:24 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 27, 1:24 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT MON JUL 27 2009

.DISCUSSION...SHORT WAVE OVER WY DROPPING SOUTHEASTWARD INTO UPPER
LEVEL TROF. SURFACE COLD FRONT DRAPED ACROSS CENTRAL SD...NWRN
SD...AND SERN MT WITH DRIER AIR MOVING IN FROM THE NORTH...AND HIGH
PRESSURE OVER CENTRAL MT. LARGE AREA OF SHOWERS AND THUNDERSTORMS
OVER ERN WY...SWRN SD...AND WRN NE ARE WEAKENING AS THEY MOVE
SOUTHEAST...AND WILL CONTINUE TO DIMINISH OVERNIGHT.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
NERN WY AND SRN SD THIS EVENING...THEN DECREASE AFT MIDNIGHT. FAR
NWRN SD WL SEE SOME CLEARING...BUT MID LVL CIGS OF 5-10K WL PREVAIL
ACRS THE REST OF THE AREA...WITH ISOLATED MVFR CONDITIONS IN THE
VICINITY OF THE SHRA/TSRA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 27, 3:58 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
458 AM MDT MON JUL 27 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
458 AM MDT (558 AM CDT) MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SECONDARY PUSH OF COOL AIR WILL BRING SOME SHOWERS AND
THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF DISTURBANCES WILL BRING A CHANCE OF THUNDERSTORMS TUESDAY
THROUGH SATURDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 27, 1:41 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT MON JUL 27 2009

SDZ012-024-025-072-073-272145-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BEAR BUTTE STATE PARK...DEADWOOD...
DOWNTOWN BELLE FOURCHE AND DOWNTOWN SPEARFISH
241 PM MDT MON JUL 27 2009

...STRONG THUNDERSTORMS APPROACHING NORTHERN BLACK HILLS...

AT 239 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH SMALL
HAIL...BRIEF HEAVY RAINS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
THESE STORMS WERE LOCATED FROM NEAR SAINT ONGE TO NORTH OF
ALADDIN...AND WERE MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WHITEWOOD AND DEADWOOD...
  GALENA...
  DOWNTOWN STURGIS...
  BEAR BUTTE STATE PARK...
  TILFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 2 AND
41...

BUNKERS
Special weather statement, Jul 27, 2:14 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
314 PM MDT MON JUL 27 2009

SDZ046-047-049-272215-
MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...CARTER...CLEARFIELD...COLOME AND HAMILL
414 PM CDT MON JUL 27 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 412 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
SMALL HAIL...BRIEF HEAVY RAIN...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17
MILES NORTHEAST OF HAMILL TO 8 MILES NORTHEAST OF WHITE RIVER...AND
WERE MOVING SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAMILL AND WHITE RIVER...
  IDEAL AND WOOD...
  MOSHER...
  WITTEN...
  CARTER...WINNER AND OKREEK...
  HIDDEN TIMBER...

RICHARDS
Special weather statement, Jul 27, 2:44 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT MON JUL 27 2009

SDZ024>026-028>031-072>074-272245-
CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-
RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BLACK HAWK...BOX ELDER...
BROWNSVILLE AND CAPUTA
344 PM MDT MON JUL 27 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 340 PM MDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH SMALL HAIL...BRIEF HEAVY RAIN AND OCCASTIONAL CLOUD TO GROUND
LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES NORTH OF ELLSWORTH AFB TO ROUBAIX LAKE...AND WERE MOVING
SOUTHEAST AT 25 MPH.

ANOTHER CLUSTER OF THUNDERSTORMS WAS LOCATED EAST OF A LINE FROM
ROCKERVILLE TO HAYWARD...ALSO MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  PIEDMONT AND NEMO...
  MYSTIC...BLACK HAWK AND SILVER CITY...
  ELLSWORTH AFB...JOHNSON SIDING AND PACTOLA RESERVOIR...
  BOX ELDER...
  DOWNTOWN RAPID CITY...
  HERMOSA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND
83...

RICHARDS
Special weather statement, Jul 27, 3:14 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT MON JUL 27 2009

SDZ024>026-028>031-072>074-272300-
CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-
RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BLACK HAWK...BOX ELDER...
BROWNSVILLE AND CAPUTA
414 PM MDT MON JUL 27 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 340 PM MDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH WIND GUSTS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES NORTH OF ELLSWORTH AFB TO
ROUBAIX LAKE...AND WERE MOVING SOUTHEAST AT 25 MPH.

ANOTHER CLUSTER OF THUNDERSTORMS WAS LOCATED EAST OF A LINE FROM
ROCKERVILLE TO HAYWARD...ALSO MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  PIEDMONT AND NEMO...
  MYSTIC...BLACK HAWK AND SILVER CITY...
  ELLSWORTH AFB...JOHNSON SIDING AND PACTOLA RESERVOIR...
  BOX ELDER...
  DOWNTOWN RAPID CITY...
  HERMOSA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND
83...

RICHARDS
Special weather statement, Jul 27, 4:03 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT MON JUL 27 2009

SDZ043-044-046-047-280000-
BENNETT-JACKSON-MELLETTE-TODD-
INCLUDING THE CITIES OF...CEDAR BUTTE...NORRIS AND PARMELEE
603 PM CDT MON JUL 27 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 600 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 8 MILES NORTH OF NORRIS...OR 23
MILES WEST OF WHITE RIVER...AND WAS MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORRIS...
  CEDAR BUTTE...
  PARMELEE...

SANDERS
Local storm report, Jul 27, 4:14 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     SCENIC                  43.78N 102.55W
07/27/2009  E65 MPH          PENNINGTON         SD   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS.

&&

WETENKAMP

The radar

The Riverton/Lander radar (KRIW), 231 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Campbell

When
July 27, 4:25 PM MST to 4:27 PM MST
Where
Campbell County, 5.64 mi S of Savageton
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.790, -105.800

A small tornado was observed south of Savageton by a cooperative observer. It blew over a section of snow fence along Wyoming Highway 50 and tin off a shed. Path length and width were estimated by the observer.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyThe tornado archive for Wyoming, 2009Warnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187479.